Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Spironolactone while trying to conceive
avatar
An_245634 posted:
I am 29 year old female trying to conceive for the first time with my husband. I have been on birth control since I was 18, and just went off a few days ago. I am taking 50mg spironolcatone a day for acne. When I was 27 I developed really bad acne on my chin, and this totally cured it. I was wondering if I can wait until I actually find out I am pregnant to quit spiro, or do I have to go off of it right now for the safety of a baby. I am really afraid of getting acne again and would love to stay on as long as possible, however I totally understand that the baby's safety comes first. Any insight is welcome!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: In the approximate10-14 days that it takes from ovulation to implantation a blastocyst is not really in contact with your blood stream where it can be exposed to most kinds of medications. At about the time of a missed period a sensitive urine pregnancy test should be able to alert you to an implanted pregnancy. Thus you would have to take a pregnancy if your cycle was in the least bit late.

The half life of spironolactone is 2 hours or less. That means it should be out of the body in about 4 hours. However the half life of its metabolites is 13-24 hours. That means out of the body in up to two days.

The official
 
avatar
Jane Harrison Hohner, RN, RNP replied to Jane Harrison Hohner, RN, RNP's response:
The official animal research on this drug has found:

Animal studies at the maximum human dose showed feminization of male fetuses during early pregnancy and indications of endocrine dysfunction in both male and female offspring during late pregnancy that persisted into adulthood.

You are not at the maximal human dose (eg 200 mg/day), nor do you intend to take it into early pregnancy. Amazingly, MULTIPLE literature searches at the National Library of Medicine site did not yield even one case study reporting adverse effects on a baby inadvertently exposed to spironolactone in early pregnancy

Bottom line you should talk with your OB to get the most for sure answer. This is just information to help you ask the best questions.

Yours,
Jane
 
avatar
IrishFiesta82 replied to Jane Harrison Hohner, RN, RNP's response:
You are an absolute angel, thank you so much for responding, aand what helpful information. I really appreciate it. I will absolutely discuss with my OB and will be super careful. You have put me at ease!
 
avatar
An_245634 replied to Jane Harrison Hohner, RN, RNP's response:
I was wondering if there is any evidence that spironolactone is linked to miscarriages. I just had a miscarriage at about 4 weeks pregnant -- this would have been my first pregnancy. I was taking 100mn spironolactone and planned to go off of it the moment I tested positive on a pregnancy test. I tested positive yesterday and went off it yesterday only to miscarry this morning. I am concerned spironolactone caused this. I should also mention that this was my 2nd round of clomid and I did have to take a trigger shot. Any insight/thoughts would help a a lot.
Thank you!
Kathleen
 
avatar
Jane Harrison Hohner, RN, RNP replied to An_245634's response:
Dear Kathleen: We are so grieved to hear about your loss. It must have been especially hard since you have been trying to conceive with the use of Clomid and spironolactone.

MULTIPLE literature searches at the National Library of Medicine site failed to yield any studies or even single case reports of spironolactone caused miscarriages.

Given the medications you were receiving I would wonder if you have been diagnosed with PCOS. While the background rate of early pregnancy loss might be as high as 15-20% after a positive pregnancy test (NIH, 2010), women with PCOS have long been suspected of having a higher rate than non-PCOS patients. Here is the most recent review citation I could find at the National Library of Medicine site on this:

Ugeskr Laeger. 2011 Feb 7;173(6):425-30.
[Polycystic ovary syndrome and miscarriage>.
[Article in Danish>
Truelsen MK, Clausen HV.
Source

Gyn?kologisk-obstetrisk Afdeling, Herlev Hospital, Denmark. s_pette@yahoo.dk
Abstract

Polycystic ovary syndrome (PCOS) causes impaired fertility and is assumed to be associated with increased risk of miscarriage. This paper reviews the literature according to the principles of evidence-based medicine to establish whether PCOS and the clinical findings lead to an increased miscarriage rate. It is not possible to confirm any association between PCOS and miscarriage. Increased luteinizing hormone, androgens and plasminogen activator inhibitor-1 activity as well as obesity and impaired endometrial blood flow are to some degree associated with miscarriage.

Kathleen, hopefully your reproductive endocrinologist or infertility specialist's regimen will continue to induce successful ovulations/conceptions. Also, that you can carry a full term infant.

In Support,
Jane
 
avatar
IrishFiesta82 replied to Jane Harrison Hohner, RN, RNP's response:
Jane,

You have been such a huge help. I actually found out that it wasn't a miscarriage, rather my first menstrual cycle in years! Great news! My RE started me on Letrozole 2.5mg yesterday (day 3-7). I am now wondering if there are interactions with spironolactone and Letrozole? Does spiro decrease effectiveness of Letrozole?

By the way, yes I have been diagnosed with PCOS although I am not a typical PCOS. I am an avid runner and in a healthy weight range. I also have a diagnosis of Hypothalamic Amenorrhea, therefore I have cut back my exercise considerably.

Any thoughts on the spiro/letrozole question would be much appreciated.

Thank you!!!


Kathleen
 
avatar
IrishFiesta82 replied to Jane Harrison Hohner, RN, RNP's response:
Jane,

You have been extremely helpful! Thank you for taking the time to reply. So, I found out it was not a miscarriage, rather my first menstrual cycle in years - which is great news. I must have had a false positive.

So, my RE put me on Letrozole 2.5mn days 3-7 ( I am on day 2). My question now is this: does spironolactone decrease the effectiveness of letrozole since once seems to increase estrogen (spiro) and one blocks estrogen (letrozole). Any insights would be greatly appreciated.

P.S. Yes, I have a PCOS diagnosis and also a hypothalamic amenorrhea diagnosis. I am an avid runner, and since this diagnosis I have decreased my running considerably.

Any infor re: letrozole and spiro would be greatly appreciated.


Thanks again for your help.

Kathleen
 
avatar
IrishFiesta82 replied to IrishFiesta82's response:
Obviously I posted a duplicate question, I thought it didn't post the first time
 
avatar
An_250541 replied to IrishFiesta82's response:
Kathleen,

I feel like am in the same boat you are in... I had been on birth control for several years, then stopped taking birth control eight months ago. I started getting bad cystic acne a couple months after I quit taking birth control. I went on spironolactone, which helped clear up my acne within five months. I have not been diagnosed with PCOS, but due to the acne and irregular periods, my doctor thinks I have it. I am normal body weight, though. Now, my husband and I want to try to get pregnant, but I am afraid that the acne will return when I go off the spironolactone.


So, have you gotten off the spironolactone yet? If so, has your acne returned?
 
avatar
IrishFiesta82 replied to An_250541's response:
Hi there,

Funny that you just posted this because I actually made the leap last Sunday and went off the Spiro. I finally went off because I am undergoing infertility treatments, and am taking some injectable gonadotropins in the hopes this will finally make me pregnant. I was worred the Spiro would decrease the effectiveness of the medications, and did not want to chance it. So, four days later my skin still looks great, but I think this is because these medications significantly increase my estrogen, and keep my PCOS androgens at bay. I am a very physically fit person and it took months for them to finally do an ultrasound to see if I really had PCOS -- which I did. I highly recommend that you request this so you can get the treatment you need sooner rather than later. Best of luck to you: )


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
51 of 101 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.